Counting commensurability classes of hyperbolic manifolds

Tsachik Gelander, Arie Levit

Research output: Contribution to journalArticlepeer-review


Gromov and Piatetski-Shapiro proved existence of finite volume non-arithmetic hyperbolic manifolds of any given dimension. In dimension four and higher, we show that there are about vv such manifolds of volume at most v, considered up to commensurability. Since the number of arithmetic ones tends to be polynomial, almost all hyperbolic manifolds are non-arithmetic in an appropriate sense. Moreover, by restricting attention to non-compact manifolds, our result implies the same growth type for the number of quasi-isometry classes of lattices in SO(n, 1). Our method involves a geometric graph-of-spaces construction that relies on arithmetic properties of certain quadratic forms.

Original languageEnglish
Pages (from-to)1431-1447
Number of pages17
JournalGeometric and Functional Analysis
Issue number5
StatePublished - 1 Sep 2014
Externally publishedYes


Dive into the research topics of 'Counting commensurability classes of hyperbolic manifolds'. Together they form a unique fingerprint.

Cite this